Keywords: DRESS, anticonvulsant, eosinophilia, phenytoin, carbamazepine (PubMed Search)
Posted: 2/7/2012 by Bryan Hayes, PharmD
Click here to contact Bryan Hayes, PharmD
Drug rash with eosinophilia and systemic symptoms (DRESS) syndrome, previously named “anticonvulsant hypersensitivity syndrome,” is a severe adverse drug reaction which occurs in approximately 1 of every 1,000–10,000 uses of anticonvulsants.
Characterized by triad of fever, rash, and internal organ involvement.
Usually involves aromatic anticonvulsants such as phenytoin, carbamazepine, phenobarbital, primidone, lamotrigine, and possibly oxcarbazepine.
DRESS occurs most frequently within the first 2 months of therapy and is not related to dose or serum concentration.
Treatment includes prompt discontinuation of the offending agent. Patients should be admitted to the hospital and receive methylprednisolone 0.5–1 mg/kg/d divided in four doses. Other promising therapies include use of IVIG.
Follow me on Twitter (@pharmacytoxguy)
Download the UMEM Pearls App!
Subscribe to daily UMEM Pearls (FREE!) via: